Probiotics reduce risk of C. diff symptoms by 64%, researchers say
Long-term care facilities dealing with an outbreak of Clostridium difficile have a good chance of reducing symptoms of the infection by administering probiotics, according to a recently released comprehensive review of randomized trials. Probiotics are small organisms that help maintain the natural balance of organisms (microflora) in the intestines.
Many trials have been undertaken to test the theory that probiotics can reduce C. diff-associated diarrhea by helping balance gut organisms disturbed by C. diff colonization. Taken together, these trials indicate that probiotics reduced the risk of C. diff-associated diseases by 64% among people taking antibiotics, according to a study group of international health research organization the Cochrane Collaboration.
To reach this conclusion, the Cochrane researchers analyzed 23 studies with a total of more than 4, 200 participants.
"In the short-term, taking probiotics in conjunction with antibiotics appears to be a safe and effective way of preventing diarrhea associated with Clostridium difficile infection," said lead researcher Bradley Johnston of The Hospital for Sick Children Research Institute in Toronto. "The introduction of some probiotic regimens as adjuncts to antibiotics could have an immediate impact on patient outcomes, especially in outbreak settings.”
While it does often eliminate symptoms of C. diff, a course of probiotics does not appear to reduce the likelihood of becoming infected with the bacteria, the researchers found.Click here to access the complete study.